Indiana, 2013

Damaging Wind in Indiana, July 2, 2013

July 2, 2013 · NWS IND · 1 event in 1 county or zone

A persistent upper low remained across the Ohio Valley in early July, with isolated strong thunderstorms on both the 1st and 2nd. An isolated storm on the evening of the 2nd knocked down several trees in Carmel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A persistent upper low remained across the Ohio Valley in early July, with isolated strong thunderstorms on both the 1st and 2nd. An isolated storm on the evening of the 2nd knocked down several trees in Carmel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 2, 6:10 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 2, 6:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT TUE JUL 2 2013

.UPDATE...
AVIATION SECTIONS HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 300 PM EDT TUE JUL 2 2013

AN UPPER LOW JUST WEST OF INDIANA WILL CONTINUE TO MOVE SLOWLY WEST
THIS WEEK. MEANWHILE STRONG SOUTHERLY FLOW WILL SET UP JUST TO OUR
EAST. THE COMBINATION OF THESE TWO SYSTEMS WILL KEEP CHANCES FOR
RAIN ACROSS CENTRAL INDIANA INTO NEXT WEEK. TEMPERATURES WILL REMAIN
NEAR TO BELOW AVERAGE THROUGH THE PERIOD.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 300 PM EDT TUE JUL 2 2013

WIDESPREAD RAIN SHOULD REMAIN WEST OF CENTRAL INDIANA CLOSER TO THE
UPPER LOW...SO WILL ONLY GO CHANCE POPS ACROSS THE AREA THIS
EVENING. WILL DECREASE POPS OVERNIGHT WITH LOSS OF INSTABILITY. IN
FACT WILL GO DRY BY SUNRISE ACROSS THE EASTERN FORECAST AREA.

SKIES WILL BECOME PARTLY CLOUDY FOR A WHILE TONIGHT ACROSS PARTS OF
THE AREA AS CONVECTIVE CLOUDS DISSIPATE. HOWEVER EXPECT STRATUS AND
PATCHY FOG TO FORM ONCE AGAIN AS PLENTIFUL LOW LEVEL MOISTURE
REMAINS. WILL ADD PATCHY FOG TO THE FORECAST.

A BLEND OF MODEL TEMPERATURES LOOKS BEST FOR LOWS AGAIN TONIGHT
GIVEN EXPECTED CONDITIONS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...

ISSUED AT 300 PM EDT TUE JUL 2 2013

FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND CAN BE USED FOR MOST ITEMS.

THE UPPER LOW WILL BE FAR ENOUGH WEST THAT ONLY CHANCE POPS LOOK
BEST ACROSS THE WESTERN FORECAST AREA ON WEDNESDAY. ACROSS THE
EAST...DEEPER MOISTURE WILL BE INCREASING AS SOUTHERLY FLOW
INCREASES AWAY FROM THE UPPER LOW. THUS CHANCE POPS LOOK GOOD ACROSS
THERE AS WELL.  CENTRAL PARTS OF THE FORECAST AREA LOOK TO BE IN
BETWEEN THE FORCING...SO ONLY WENT SLIGHT CHANCE THERE.

WITH LOSS OF HEATING WEDNESDAY NIGHT FEEL ONLY SLIGHT CHANCE TO LOW
CHANCE POPS ARE NEEDED...WITH HIGHEST POPS EAST CLOSER TO THE DEEPER
MOISTURE.

ON INDEPENDENCE DAY...AN UPPER JET SHIFTS TO THE WEST OF THE AREA
AND PUTS OUR AREA IN A LITTLE BETTER FORCING...ESPECIALLY EAST.
UPPER IMPULSES IN THE SOUTHERLY FLOW ALOFT WILL ALSO AID IN THE
FORCING...AGAIN ESPECIALLY EAST. WHILE THE NAM LOOKS OVERDONE WITH
RAINFALL...OTHER MODELS HAVE BEEN TRENDING TOWARD THE NAM. THUS
STICKING WITH A BLEND LOOKS BEST...RESULTING IN CHANCE POPS ACROSS
THE AREA...MAINLY IN THE AFTERNOON AND HIGHEST ACROSS THE EAST.

A SIMILAR SETUP CONTINUES THURSDAY NIGHT INTO FRIDAY...SO CONTINUED
WITH CHANCE POPS DURING THE PERIOD WITH HIGHEST IN THE EAST.
HOPEFULLY WILL BE ABLE TO PIN DOWN TIMING BETTER AS WE GET CLOSER TO
THE PERIOD.

FOR TEMPERATURES...GENERALLY STUCK CLOSER TO THE MAV NUMBERS FOR
HIGHS SINCE THE NAM OVERDOES RAINFALL LATER IN THE PERIOD. A BLEND
WORKS WELL FOR LOWS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 248 PM EDT TUE JUL 2 2013

MODELS CONTINUE TO AGREE THAT THE PERSISTENT UPPER LOW ACROSS THE
MISSISSIPPI VALLEY WILL WEAKEN AND BECOME ABSORBED BY THE NORTHERN
STREAM FLOW...ACROSS CANADA AND THE GREAT LAKES...EARLY THIS
WEEKEND. AFTER THAT...THE ATLANTIC RIDGE WILL ADVANCE WESTWARD TO
THE SOUTHEASTERN STATES WHICH WILL ALLOW A MOIST RETURN FLOW OFF THE
GULF OF MEXICO. FINALLY...THE GFS IS IN BETTER AGREEMENT WITH THE
00Z ECMWF AND THE ENSEMBLES REGARDING THE EVOLUTION OF A CUTOFF LOW
THAT DEVELOPS ACROSS THE LOWER MISSISSIPPI VALLEY LATE SATURDAY INTO
SATURDAY NIGHT. MODELS ARE SIMILAR IN OPENING UP THE LOW INTO A
TROUGH AND KEEPING IT TO THE WEST OF THE OHIO THROUGH TUESDAY. THE
06Z GFS WAS FASTER SLIDING THE TROUGH ACROSS THE OHIO VALLEY ON
MONDAY BUT HAS NOW SLOWED DOWN CONSIDERABLY ALA THE MORE CONSISTENT
EURO AND ENSEMBLES. IMPULSES EJECTING NORTHEASTWARD AHEAD OF THIS
UPPER LOW AND LATER TROUGH...COMBINED WITH THE MOIST FLOW OFF THE
GULF WILL RESULT IN SHOWER AND THUNDERSTORM CHANCES THROUGH THE
ENTIRE EXTENDED. REGIONAL INITIALIZATION HANDLES THIS WELL.
FINALLY...THE MODEST SOUTHERLY FLOW SHOULD ALLOW TEMPERATURES TO
BECOME NEAR NORMAL IN THE LOWER TO MID 80S PER ALLBLEND.

&&

.AVIATION /DISCUSSION FOR THE 030000Z TAF ISSUANCE/...
ISSUED AT 710 PM EDT TUE JUL 2 2013

AN AREA OF SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL
CONTINUE DRIFTING NORTH ACROSS CENTRAL INDIANA AND WILL START MOST
AREAS WITH VCTS FOR THE FIRST FEW HOURS. SHOWERS MAY IMPACT KIND
IN A HOUR OR TWO. OTHERWISE...LOOK FOR SHOWERS TO DIMINISH WITH
LOSS OF DAYTIME HEATING LATER THIS EVENING.

A MOIST AIRMASS IS ACROSS THE REGION AND WIDESPREAD IFR CEILINGS AND
FOG WERE THE RULE LATE LAST NIGHT AND THIS MORNING. MODEL SOUNDINGS
INDICATE A REPEAT POSSIBLE AGAIN LATE TONIGHT AND EARLY WEDNESDAY
MORNING SO WILL DROP TAFS TO IFR CEILINGS AND FOG 08Z-09Z AND
REMAIN THAT WAY TO AS LATE AS 15Z.  OTHERWISE...LOOK FOR MVFR
CEILINGS BY LATE WEDNESDAY MORNING AND MOSTLY VFR WEDNESDAY AFTERNOON.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS AGAIN POSSIBLE WEDNESDAY.
BUT WITH THE UPPER LOW DRIFTING TO THE WEST AND WEAKENING A LITTLE
COVERAGE WILL BE LESS THAN TODAY.  CHANCES AND TIMING ARE TOO IFFY AND
WILL LEAVE OUT MENTION IN TAFS FOR NOW ON WEDNESDAY.

WINDS WILL BE LIGHT OVERNIGHT AND BECOME SOUTHWEST UP TO 11 KNOTS
WEDNESDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...JH

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 2, 2:33 AM EST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 AM EDT TUE JUL 2 2013

INZ021-028>031-035>049-051>057-060>065-069>072-030745-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
333 AM EDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS.

HAZARDS: HEAVY RAIN...GUSTY WINDS...SMALL HAIL...LIGHTNING.

TIMING: TODAY AND TONIGHT.

DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE
SHOWERS AND ISOLATED THUNDERSTORMS. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL
HAIL. ALL STORMS WILL BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH MONDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
THREATS FROM ANY THUNDERSTORM.

DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE TO THE
MISSISSIPPI VALLEY ON WEDNESDAY. A HUMID SOUTHERLY FLOW OF AIR
WILL ARRIVE LATE THIS WEEK RESULTING IN MORE CHANCES FOR SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-068-030745-
KNOX-DAVIESS-
333 AM EDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: FLOODING AND ISOLATED THUNDERSTORMS.

HAZARDS: RIVER FLOODING. HEAVY RAIN...LIGHTNING....GUSTY
WINDS...AND SMALL HAIL.

TIMING: ONGOING FLOODING. THUNDERSTORMS TODAY AND TONIGHT.

DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE
SHOWERS AND ISOLATED THUNDERSTORMS. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL
HAIL. ALL STORMS WILL BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. LOCALIZED FLOODING FROM HEAVY RAINS IS POSSIBLE.

FLOODING CONTINUES IN SOME LOCATIONS NEAR THE WABASH AND WHITE
RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS AND WARNINGS
FOR MORE INFORMATION ON RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH MONDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE THREATS FROM ANY THUNDERSTORM. RIVER FLOODING ALONG THE WABASH
AND WHITE RIVERS IS LIKELY TO CONTINUE INTO EARLY IN THE WEEK.

DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE TO THE
MISSISSIPPI VALLEY EARLY THIS WEEK. A HUMID SOUTHERLY FLOW OF AIR
WILL ARRIVE LATE THIS WEEK RESULTING IN MORE CHANCES FOR SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Jul 2, 5:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
658 PM EDT TUE JUL 2 2013

INZ040-041-022330-
DELAWARE-MADISON-
658 PM EDT TUE JUL 2 2013

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN DELAWARE AND
NORTHERN MADISON COUNTIES UNTIL 730 PM EDT...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALEXANDRIA...OR 7 MILES SOUTH OF
FAIRMOUNT...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUMMITVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4020 8566 4031 8585 4038 8579 4039 8565
      4038 8546
TIME...MOT...LOC 2258Z 216DEG 16KT 4033 8569

JH
Special weather statement, Jul 2, 6:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT TUE JUL 2 2013

INZ037-039-040-047-048-030045-
BOONE-HAMILTON-HANCOCK-MADISON-MARION-
759 PM EDT TUE JUL 2 2013

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BOONE...HAMILTON...
NORTHWESTERN HANCOCK...SOUTHWESTERN MADISON AND NORTHERN MARION
COUNTIES UNTIL 845 PM EDT...

AT 755 PM EDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
ZIONSVILLE...OR 10 MILES NORTH OF INDIANAPOLIS...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARMEL...
  LAWRENCE...
  FISHERS...
  NOBLESVILLE...
  MERIDIAN HILLS...
  BROAD RIPPLE...
  WILLIAMS CREEK...
  CASTLETON...
  WESTFIELD...
  GEIST RESERVOIR...
  MORSE RESERVOIR...
  MCCORDSVILLE...
  FORTVILLE...
  LAPEL...
  INGALLS...
  CICERO...
  ARCADIA...
  ATLANTA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4022 8579 3991 8578 3979 8624 3996 8634
      4022 8614 4022 8594
TIME...MOT...LOC 2359Z 245DEG 14KT 3991 8619

TDUD

The radar

The Indianapolis radar (KIND), 28 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 2, 7:00 PM EST
Where
Hamilton County, 0.85 mi W of Home Place
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
39.948, -86.166

Several trees were downed due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468918.